72.1K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Tamoxifen worries

6 REPLIES 6
Runningfree
Member

Re: Tamoxifen worries

Hi 

I started tamoxifen in April after my chemo. Was pretty miserable over the summer, mainly with drastic night sweats and hot flushes. Tried sage, chillows amongst other things. Cut out caffeine as much as possible and certainly after 8 pm. But about a month ago ( as we headed into autumn???) it suddenly got a lot better. I have to limit snuggling up to my husband unfortunately as it seems to flick a night sweat! But I am nevertheless to my amazement at this moment in time  finding the tamoxifen SE acceptable.

i think orangeGirl is right, go your own way. 

All the very best with your continuing treatment 

x

OrangeGirl
Member

Re: Tamoxifen worries

I stopped taking T after 10 months. The side effects for me were horrendous and so debilitating and affecting my quality of life, I stopped it. That's just me though. Find your own path as no two are ever the same, you might be fine, you might not. I felt I'd done the treatment; mastectomy, chemo (FEC100 x 6) and RT. T was an adjunct, a bonus if I could manage it. I couldn't.

(I was 39 at diagnosis, 3 years ago and just turned 40 when started T.)

Emma111
Member

Re: Tamoxifen worries

Thank you so much seabreeze, this is really helpful and reassuring and I will def remember to bear sage in mind for when I start taking it at the end of December when I finish radiotherapy. I've also heard about acupuncture being helpful too ..... will obviously wait and see what side effects it throwas at me but will bear it all in mind. Thank you
Seabreeze
Member

Re: Tamoxifen worries

Hi Emma111,

 

I too felt somewhat concerned by the list of potential side effects of Tamoxifen. So much so the medication remained on the shelf for 4 months or so while I read up as much as possible before reaching the conclusion it was best to take it to reduce the risk of new or reoccurence. That was nearly 2 years ago. I'm still taking it.

 

From what I understand, while many women do get some side effects, some seem to escape them, and most only get some (ie not that entire epic list of potential horrors!). My experience, I did get severe hot flushes, however, on a suggestion from my oncologist, and after rather sceptically testing this out, I discovered taking 1100mg of sage capulses a day really helped reduce this to something manageable.  I do find I still get fatigued, not all the time, usually near the end of a working week and I sometimes need a flopsy day to pick up. Had some very minor (almost am I imagining it, joint pain, in hands), no idea if connected, might be. After a year of taking it in early summer I found my ankles went slightly puffy. Periods eventually became a bit intermitent after starting Tamo. Had an eye test recently, mentioned the Tamoxifen to the optician who said my retina looked fine and gave me a card (a grid where you focus on a central spot) to look at now and then as an precaution to check if any odd patches of vision develop.

 

On balance, for me, knowing Tamo reduces the risk (quite significantly) is worth the side effects I have, and I keep a watchful eye for any potential warning signs/changes re some of the more serious (and less likely) side effects.

 

If you have had chemo, the chances are you won't find Tamo anywhere near as tough as that.

 

2 last points, if you start taking it and you find side effects bad, you can always stop taking it. Also, the highest risk period of reoccurence is usually the first 2 years after initial diagnosis/treatment hence you would get benefits if you took it for 2 years and then reviewed with your oncologist if you find it tough.

 

I really hope that helps - let me know if you have any other q's re Tamo.

 

Seabreeze x

 

         

Collette_BCN
Moderator

Re: Tamoxifen worries

Hello Emma111, 

 

I know it can be quite overwhelming when reading about the potential side effects of hormone therapy, people can actually have very different experiences when taking Tamoxifen and find that just because a side effect is listed does not mean they will necessarily experience it or be affected by it 24/7 as you say. I can see that some of our forum users have offered you some reassurance now which is great.

 

You may also find it useful to speak with some of our volunteers on the Someone Like Me service. We can put you in touch with women who have had a personal experience of breast cancer and have taken Tamoxifen and can tell you about their experiences and how they cope with any side effects. If you would like to use the Someone Like Me service please do get in touch by email on:someonelikeme@breastcancercare.org.uk or by calling the service directly on 0114 263 6490.

 

Warm wishes,

 

Collette

Service Worker (Someone Like Me).

Lizzy_BCC
Member

Re: Tamoxifen worries

Hi Emma111, 

 

I am sorry to hear that you are feeling worried. Many of our users are on tamoxifen and I am sure they will be along to share their experiences and offer their support. 

 

I have moved your post to the Hormone Therapy board so more users can see it and have the chance to respond. 

 

In the meantime please do call our helpline on 0808 800 6000. They can help talk through questions you may have on tamoxifen and offer a friendly ear. The opening hours are below. 

 

Monday-Friday, 9am-5pm
Late opening Wednesday 9am-7pm
Saturday, 9am-1pm

 

Best wishes,

Lizzy 

Emma111
Member

Tamoxifen worries

I'll be starting tamoxifen in December now that chemo has finished so after surgery and radiotherapy I'll continue with herceptin until next August and tamoxifen for 5 years.
Having read the side effects of tamoxifen I'm mortified. Thought I'd done the 'tough stuff' on chemo. ...will I feel just as horrendous 24/7 on tamoxifen!!?? Just turned 38 and part of me wonders if I've done right thing having treatment. ....to then have no quality of life caused by a drug effectively keeping me alive.
Does anyone out there ever feel 'ok' on it or completely debilitated 24/7. Just don't know if doing the right thing trying to survive with no quality of life to follow.